Alert archive / California / Wind Advisories in 2019

Wind Advisory 19, NWS San Diego, CA

April 1, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 1, 2019, 1:17 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 2, 2019, 12:00 PM PDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2019, 1:17 PM PDT (20:17 UTC)
In effect from
Apr 2, 2019, 12:00 PM PDT
Expired
Apr 3, 2019, 11:00 AM PDT
In force
23 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3261 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS76 KSGX 012017
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
117 PM PDT Mon Apr 1 2019

CAZ055-056-058-060>062-065-020500-
/O.NEW.KSGX.WI.Y.0019.190402T1900Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
117 PM PDT Mon Apr 1 2019

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 11 AM PDT
WEDNESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from noon Tuesday to 11 AM PDT
Wednesday. 

* Winds...Areas of west to southwest winds 20 to 30 mph with gusts
  to 50 mph. Isolated gusts to 60 mph.

* Timing...Tuesday afternoon through Wednesday morning, with
  strongest winds late Tuesday.

* Location...Desert mountain slopes into adjacent desert areas.

* Visibility...3 miles or less at times from blowing dust and
  sand.

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
6 follow-up statements
125 
WWUS76 KSGX 020408
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
908 PM PDT Mon Apr 1 2019

...Strong Mountain and Desert winds Tuesday Afternoon through 
Wednesday morning... 

CAZ055-056-058-060>062-065-021300-
/O.CON.KSGX.WI.Y.0019.190402T1900Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
908 PM PDT Mon Apr 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 11 AM PDT
WEDNESDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph
  and a few peak gusts to 60 mph. 

* Timing...Tuesday afternoon through Wednesday morning, with
  strongest winds Tuesday evening. 

* Location...Mountain slopes down into adjacent desert areas
  including the High Deserts, the Coachella Valley and the Anza
  Borrego Desert.  

* Visibility...3 miles or less at times from blowing dust and 
  sand. 

* Impacts...Roads in Desert Hot Springs and North Palm Springs may
  be impacted by drifting sand in this wind prone area east of the
  San Gorgonio Pass. Hazardous travel conditions, especially for
  high profile vehicles. Low visibility in blowing sand and dust.
  Loose and unsecured objects may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
251 
WWUS76 KSGX 021013
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
313 AM PDT Tue Apr 2 2019

CAZ055-056-058-060>062-065-022230-
/O.CON.KSGX.WI.Y.0019.190402T1900Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
313 AM PDT Tue Apr 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 11 AM PDT
WEDNESDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph.
  Isolated gusts to 60 mph for this evening. 
 
* Timing...Winds strengthening today with the strongest winds for
  this evening. The winds will diminish during Wednesday morning.

* Location...From the mountain ridge tops along desert slopes into
  adjacent desert areas.

* Visibility...Reduced at times in the deserts from blowing dust
  and sand.

* Impacts...Roads in Desert Hot Springs and North Palm Springs 
  may be impacted by drifting sand in this wind prone area east 
  of the San Gorgonio Pass. Hazardous travel conditions, 
  especially for high profile vehicles. Low visibility in 
  blowing sand and dust. Loose and unsecured objects may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
556 
WWUS76 KSGX 021937
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1237 PM PDT Tue Apr 2 2019

CAZ055-056-058-060>062-065-030500-
/O.CON.KSGX.WI.Y.0019.000000T0000Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
1237 PM PDT Tue Apr 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph.
  Isolated gusts to 60 mph this evening. 

* Timing...Winds strengthening this afternoon with the strongest
  winds this evening. The winds will diminish during Wednesday 
  morning.
  

* Location...From the mountain ridge tops along desert slopes 
  into adjacent desert areas. 

* Visibility...Reduced at times in the deserts from blowing dust 
  and sand. 

* Impacts...Roads in Desert Hot Springs and North Palm Springs may
  be impacted by drifting sand in this wind prone area east of the
  San Gorgonio Pass. Hazardous travel conditions, especially for
  high profile vehicles. Reduced visibility in blowing sand and 
  dust. Loose and unsecured objects may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
648 
WWUS76 KSGX 030452
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
952 PM PDT Tue Apr 2 2019

CAZ055-056-058-060>062-065-031300-
/O.CON.KSGX.WI.Y.0019.000000T0000Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
952 PM PDT Tue Apr 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph.
  
* Location...From the mountain ridge tops along desert slopes 
  into adjacent desert areas. 

* Visibility...Reduced at times in the deserts from blowing dust 
  and sand. 

* Impacts...Roads in Desert Hot Springs and North Palm Springs 
  may be impacted by drifting sand in this wind prone area east 
  of the San Gorgonio Pass. Hazardous travel conditions, 
  especially for high profile vehicles. Reduced visibility in 
  blowing sand and dust. Loose and unsecured objects may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
325 
WWUS76 KSGX 030921
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
221 AM PDT Wed Apr 3 2019

CAZ055-056-058-060>062-065-031800-
/O.CON.KSGX.WI.Y.0019.000000T0000Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
221 AM PDT Wed Apr 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph.

* Timing...Winds gradually diminishing through the morning.

* Location...From the mountain ridge tops along desert slopes 
  into adjacent desert areas. 

* Visibility...Reduced at times in the deserts from blowing dust 
  and sand. 

* Impacts...Roads in Desert Hot Springs and North Palm Springs 
  may be impacted by drifting sand in this wind prone area east 
  of the San Gorgonio Pass. Hazardous travel conditions, 
  especially for high profile vehicles. Reduced visibility in 
  blowing sand and dust. Loose and unsecured objects may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
309 
WWUS76 KSGX 031750
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1050 AM PDT Wed Apr 3 2019

CAZ055-056-058-060>062-065-031900-
/O.EXP.KSGX.WI.Y.0019.000000T0000Z-190403T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City and Julian
1050 AM PDT Wed Apr 3 2019

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING...

The strong winds have subsided. Strong winds will be possible
again Thursday night through Friday night.

$$

jmb

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 1, 9:54 AM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 1, 9:54 AM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
954 AM PDT Mon Apr 1 2019

.SYNOPSIS...
High pressure aloft will weaken as a trough of low pressure moves
toward the West Coast, moving inland across California late
tonight and Tuesday. Coastal areas will cool slightly today with
greater cooling spreading inland on Tuesday and Wednesday. There
will be stronger and gusty west winds of the mountains and
deserts, peaking Tuesday afternoon and evening, with small chances
for light showers along and west of the mountains for late Tuesday
into early Wednesday. Additional weak low pressure systems will
move inland around Thursday and again around Friday night. A
warming trend may follow for Saturday through Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 AM, water vapor satellite showed a weakening upper-level
ridge over southern California, and an upper-level low off the
Oregon/northern California coast. Today will be the last day of
above normal high temperatures across the region as high pressure
aloft and surface offshore flow weakens.

A trough moving across the region will create gusty west to
southwest winds across portions of the mountain and deserts, lower
high temperatures 5 to 10 degrees below normal and create a deep
marine layer by Tuesday night. The marine layer may be deep enough
for light showers at times late Tuesday through Wednesday,
however accumulations would be very light. Wind gusts of 50-60 mph
Tuesday and Tuesday night may need a Wind Advisory for areas of
the mountains and deserts. Reduced visibility from blowing dust
and sand could make driving hazardous at times.

A weak ridge will build in late Wednesday, then another trough
digs across CA Thursday and another late Friday, with chances of
light precipitation over the Coastal Basin at times Thursday
through Friday. Models are still in disagreement in the details,
but should come together in the next few days. Breezy westerly
winds are expected again over the mountains and deserts Friday.

There is greater spread in the degree of warming that will follow
for Saturday through Monday. The GFS is at the warmer end of the
guidance with greater high pressure aloft over the western states.
The ECMWF maintains more zonal flow into the West Coast with
slower warming then the GFS.

&&

.AVIATION...
011535Z...Variable high clouds will continue AOA 20000 feet MSL
through this evening. BKN/OVC cigs will likely develop within 10-15
miles from the coast tonight after 07Z with coastal slopes becoming
obscured. Moderate confidence in period of bases under 1000 feet MSL
probable with isolated vis 3-5SM. Cigs expected to rise to 1500-2000
ft MSL after 12Z Tuesday and continue into the early afternoon.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE...APR

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.